Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2008, 7:02 PM CDT for 5 counties in Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2008, 7:02 PM CDT (00:02 UTC)
- Expired
- May 6, 2008, 7:22 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Finney County, KS, Gray County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2046 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 070002
SVRDDC
KSC047-055-069-083-145-070045-
/O.NEW.KDDC.SV.W.0060.080507T0002Z-080507T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
WEST CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS.
EXTREME NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
CENTRAL HODGEMAN COUNTY IN SOUTHWEST KANSAS.
* UNTIL 745 PM CDT
* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF
JETMORE...MOVING EAST AT 32 MPH.
* LOCATIONS IMPACTED INCLUDE...
JETMORE...
HANSTON...
HANSTON...
GRAY...
RURAL RESIDENCES OF CENTRAL HODGEMAN...EASTERN FINNEY...
NORTHEASTERN GRAY...NORTHWESTERN EDWARDS AND WESTERN PAWNEE
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3818 9942 3793 9935 3795 10004 3799 10041
3817 10032
TIME...MOT...LOC 0002Z 273DEG 28KT 3819 10001
$$1 follow-up statement
000
WWUS53 KDDC 070022
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT TUE MAY 6 2008
KSC047-055-069-083-145-070032-
/O.CAN.KDDC.SV.W.0060.000000T0000Z-080507T0045Z/
PAWNEE KS-FINNEY KS-HODGEMAN KS-EDWARDS KS-GRAY KS-
722 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN GRAY...
NORTHWESTERN EDWARDS...CENTRAL HODGEMAN...EAST CENTRAL FINNEY AND
WEST CENTRAL PAWNEE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL HODGEMAN...EASTERN FINNEY...
NORTHEASTERN GRAY...NORTHWESTERN EDWARDS AND WESTERN PAWNEE COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3818 9942 3793 9935 3795 10004 3799 10041
3817 10032
TIME...MOT...LOC 0022Z 273DEG 28KT 3818 9981
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:54 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 6, 3:54 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT TUE MAY 6 2008 .DISCUSSION... DAYS 1-2... A DEEP UPPER TROUGH WAS PROGRESSING EAST ACROSS NORTHERN OLD MEXICO AND THE DESERT SOUTHWEST TODAY. A DRYLINE EXTENDED FROM NEAR LAS VEGAS NM TO FAR SE COLORADO. A SUBTLE WARM FRONT EXTENDED ESE FROM THE DRYLINE INTO SOUTHWEST KANSAS. A STORM DEVELOPED BY EARLY AFTERNOON IN PROWERS COUNTY AT THIS INTERSECTION. DEWPOINT DEPRESSIONS WILL BE FAIRLY HIGH THIS AFTERNOON SO TORNADIC STORMS ARE UNLIKELY. THE SHEAR PROFILE IS NOT THAT GREAT YET EITHER. HOWEVER, HIGHER DEWPOINTS WERE SURGING NORTH INTO EASTERN NM AND WEST TEXAS. TORNADO CHANCES COULD INCREASE LATER THIS EVENING ALONG AND AHEAD OF AN EASTERN, MORE SUBTLE DRYLINE THAT WILL EXTEND FROM NEAR HUGOTON TO CLOVIS. BUT COMPLICATING MATTERS EVEN MORE IS A MESOHIGH OVER WEST TEXAS THAT HAS TEMPORARILY AFFECTED THE LOW LEVEL WIND FIELD. AS THE UPPER TROUGH PROGRESSES EASTWARD THIS AFTERNOON, A 115KT JET STREAK WILL NOSE INTO SOUTHWEST TEXAS. THIS JET MAY HELP INITIATE STORMS WELL SOUTH OF OUR FCST AREA TODAY. THE STORMS ONGOING OVER WEST CENTRAL KANSAS WILL MOVE ACROSS MUCH OF WESTERN AND CENTRAL KS TONIGHT, ESPECIALLY NORTH OF DDC. THE UPPER SYSTEM WILL PASS TO OUR SW AND SOUTH LATE TONIGHT AND WEDNESDAY. SHOWERS AND STORMS WILL BE LIKELY FROM DDC SOUTH. THESE STORMS WILL PROBABLY NOT BE SEVERE SINCE THE LOW LEVEL WILL BE MUCH MORE STABLE DUE TO OVERNIGHT STORMS AND DIURNAL COOLING. ANOTHER SHORTWAVE TROUGH WILL APPROACH BY THURSDAY. STORMS MAY INITIATE LATE IN THE DAY NEAR THE DRYLINE/FRONT INTERSECTION AND THEN BUILD INTO AN MCS OVERNIGHT ACROSS PARTS OF SOUTHWEST AND CENTRAL KS. DAYS 3-7... THE NEXT SHORTWAVE TROUGH IS FORECAST FOR SATURDAY WITH A CHANCE FOR THUNDERSTORMS, THEN RIDGING INCREASES INTO MONDAY WITH A WARMING TREND. BY TUESDAY THE ECMWF AND THE GFS ARE IN DISAGREEMENT WITH THE NEXT TROUGH PLACEMENT. WILL HEDGE TOWARD THE WARMER ECMWF FOR THE TEMPERATURES. OVERNIGHT LOWS SHOULD STAY FAIRLY MILD IN THE 40S AND 50S WITH HIGHS IN THE MID AND UPPER 70S FRIDAY, LOW 70S FOR THE WEEKEND, THEN WARMING TO THE MID 70S FOR MONDAY AND TUESDAY. .AVIATION... LOOK FOR SOME SEVERE THUNDERSTORMS TO FORM MAINLY IN THE HAYS REGION AFTER 5 PM WITH SOME MORE WIDELY SCATTERED THUNDERSTORMS IN THE DODGE CITY AND GARDEN CITY TAF AREAS. IF A LARGE AREA OF OTHER THUNDERSTORMS FORMS SOUTH OF KANSAS INTO WEST TEXAS THEN THE DODGE CITY AREA COULD BE BETWEEN STORMS NORTH AND STORMS SOUTH. A COLD FRONT IS FORECAST TO MOVE FROM THE GOODLAND AREA TOWARD HAYS AND GARDEN CITY AROUND MIDNIGHT WITH POSSIBLY A LINE OF THUNDERSTORMS ALONG IT. SOME STRATUS MAY ALSO FORM BEHIND THE COLD FRONT FOR A FEW HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 66 48 78 / 70 80 20 0 GCK 55 65 47 80 / 60 60 0 0 EHA 55 66 48 84 / 50 50 0 0 LBL 56 66 49 82 / 60 70 20 0 HYS 56 69 46 76 / 60 40 20 0 P28 62 69 52 78 / 60 80 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/06
Hazardous weather outlook, May 6, 12:21 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1221 PM CDT TUE MAY 6 2008 KSZ066-079>081-089-090-071730- STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 1221 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. A FEW OF THESE STORMS COULD BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 8 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-064-065-077-078-087-088-071730- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-MEADE-CLARK- 1221 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. A FEW OF THESE STORMS COULD BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 6 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>063-074>076-084>086-071730- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- 1221 PM CDT TUE MAY 6 2008 /1121 AM MDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN FAR WESTERN KANSAS AFTER 2 PM CDT. THESE STORMS WILL QUICKLY BECOME SEVERE WITH HAIL TO THE SIZE OF BASEBALLS. TORNADOES ARE POSSIBLE AS WELL. THE STORMS MAY BECOME MORE NUMEROUS BY 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 2 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 6, 4:10 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 15 N LAKIN 38.16N 101.26W
05/06/2008 M0.75 INCH KEARNY KS PUBLIC
0405 PM HAIL N LAKIN 37.94N 101.26W
05/06/2008 M1.00 INCH KEARNY KS PUBLIC
&&
06Local storm report, May 6, 4:22 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 19 NNE LAKIN 38.19N 101.12W
05/06/2008 E0.88 INCH KEARNY KS TRAINED SPOTTER
IT HAS THE GROUND COVERED.
&&
MBLocal storm report, May 6, 5:06 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 16 N HOLCOMB 38.22N 100.99W
05/06/2008 E1.00 INCH FINNEY KS PUBLIC
THERE WAS A LOT OF HAIL COVERING THE GROUND. SIZES RANGED
FROM PEAS TO QUARTERS.
&&
26Local storm report, May 6, 5:14 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 15 NNE HOLCOMB 38.19N 100.88W
05/06/2008 E1.00 INCH FINNEY KS PUBLIC
IT HAILED FOR ABOUT 20 MINUTES.
&&
26Local storm report, May 6, 6:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 14 SE DIGHTON 38.34N 100.28W
05/06/2008 M0.75 INCH LANE KS PUBLIC
0615 PM HAIL 17 E NESS CITY 38.45N 99.59W
05/06/2008 M0.75 INCH NESS KS PUBLIC
&&
06Local storm report, May 6, 6:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 11 NW KALVESTA 38.16N 100.42W
05/06/2008 E0.88 INCH FINNEY KS PUBLIC
0620 PM HAIL 7 N KALVESTA 38.15N 100.28W
05/06/2008 E1.75 INCH FINNEY KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 46 min |
| May 6, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 50 min |
| May 6, 7:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| May 6, 8:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 6, 8:08 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 6, 8:14 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 46 min |
| May 6, 9:42 PM CDT | Special Weather Statement | DDC | Barber | 48 min |
| May 6, 11:00 PM CDT | Special Weather Statement | DDC | Ellis | 60 min |
| May 6, 11:12 PM CDT | Special Weather Statement | DDC | Scott | 63 min |
| May 6, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Trego | 39 min |
| May 7, 1:54 AM CDT | Areal Flood Warning | DDC | Ellis, Rush | 3 hr |
| May 7, 4:26 AM CDT | Areal Flood Warning | DDC | Finney, Hodgeman, Lane, Ness, Pawnee, Rush | 3 hr |
| May 7, 9:31 AM CDT | River Flood Warning | DDC | Ellis | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.